Get your full text copy in PDF
Gianfranco Favia, Angela Tempesta, Luisa Limongelli, Vito Crincoli, Florenzo Iannone, Giovanni Lapadula, Eugenio Maiorano
(Department of Interdisciplinary Medicine, Complex Operating Unit of Odontostomatology, “Aldo Moro” University, Bari, Italy)
Am J Case Rep 2017; 18:1351-1356
Medication-related osteonecrosis of the jaw (MRONJ) is a severe adverse drug reaction, occurring in patients undergoing treatments with antiresorptive or antiangiogenic agents, such as bisphosphonates, denosumab, or bevacizumab, for different oncologic and non-oncologic diseases. The aim of this study was to report a case of MRONJ in a patient taking infliximab, an anti-TNF-𝛼 antibody used to treat Crohn’s disease, rheumatoid arthritis, ulcerative colitis, ankylosing spondylitis, psoriatic arthritis, and plaque psoriasis.
CASE REPORT: A 49-year-old female patient affected by Crohn’s disease, who had been undergoing 250 mg intravenous infliximab every six weeks for 12 years, with no history of antiresorptive or antiangiogenic agent administration, came to our attention for post-surgical MRONJ, associated with a wide cutaneous necrotic area of her anterior mandible. Following antibiotic cycles, the patient underwent surgical treatment with wide bone resection and debridement of necrotic tissues; after prolonged follow-up (16 months), the patient completely healed without signs of recurrence.
CONCLUSIONS: Prevention of MRONJ by dental check-up before and during treatments with antiresorptive treatments (bisphosphonates or denosumab) is a well-established procedure. Although further studies are required to confirm the role of infliximab in MRONJ, based on the results of this study, we propose that patients who are going to be treated with infliximab should also undergo dental check-up before starting therapy, to possibly avoid MRONJ onset.